W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCPH04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Pain (1994); No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2002, whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby an "alleged gore device" was implanted.It was reported the patient alleges the following injuries: revision surgery; severe abdominal or groin pain.Additional event specific information was not provided.
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to 11/13/2001 were not provided.On (b)(6) 2001: operative report.Pre/post-operative diagnosis: barrett esophagus with gastroesophageal reflux and a hiatal hernia.Title of operation: laparoscopy, laparotomy, repair of gastrotomy, nissen fundoplication.Indications: the patient has had chronic gastroesophageal reflux disease with severe barrett on upper endoscopy.The patient is now undergoing a nissen fundoplication.Procedure: ¿transverse skin incisions were made and trocars were inserted and the abdomen was insufflated with co2 and the camera as well as four additional ports were developed so that retraction on the liver could be achieved, as well as dissection around the hiatus.There was a moderate sized hiatal hernia.Traction was placed on the stomach using a babcock, and the cardia of the stomach, as well as hiatus, were dissected away from the surrounding tissue.During the course of the dissection, however, it was noted there was an enterotomy in the stomach secondary to tension from the babcock.The patient was then converted to an open procedure where a midline laparotomy was made and the abdomen was entered.The short gastrics were taken down using the harmonic scalpel, as well as with ligature; and after mobilizing the entire fundus of the stomach, the gastrotomy was in view and closed in two layers using running vicryl and interrupted silk lambert sutures.The remainder of the distal esophagus was dissected away from the surrounding tissue.A #56 bougie was passed into the stomach and, posteriorly, the crural fibers were approximated using surgidek and the fundus was wrapped around the stomach and approximated upon itself incorporating several bites of the esophagus while incorporating the wrap.The wrap was approximately 2 cm in length.It was not under any undue tension.It was relatively floppy and there were no other defects noted within the distal esophagus or stomach.The wrap was then tacked to the diaphragm bilaterally.The bougie was removed and an ng tube was placed.The gastrotomy repair was buttressed with a piece of omentum, and at the end of the procedure there was no excessive bleeding.The wound was irrigated copiously with saline.The abdomen was irrigated copiously with saline.The midline fascia was approximated using prolene.The skin was closed using staples, and the fascial defects were closed using vicryl and steri-strips.The patient tolerated the procedure well and was returned to the post-anesthesia care unit in stable condition.Drains: single ng tube drain.Complications: gastrotomy, which was repaired.¿ on (b)(6) 2001: discharge summary.Discharge diagnosis: severe gastroesophageal reflux with barrett¿s esophagus.Procedures: 1.Nissen fundoplication and hiatal hernia repair.2.Repair of gastrostomy.3.Barium swallow.History: 58-year old man with long standing history of gastroesophageal reflux, refractory to medical management.Recently underwent workup for chest pain, included an upper endoscopy that revealed severe barrett¿s dysplasia of the esophagus with mild dysplasia on biopsies on two occasions.Patient therefore, undergoing an antireflux procedure.Past medical history: coronary artery disease, status post stent to right coronary artery, history of myocardial infarction times two, smoking history two to four packs per day for fifty years, chronic obstructive pulmonary disease.Meds: prevacid, reglan, aspirin, combivent.Hospital course: admitted and brought to the operating room at which time a nissen fundoplication, repair of hiatal hernia and repair of gastrostomy was performed.In immediate postoperative period, did relatively well.Required fair amount of analgesia.Wound required antibiotics for mild cellulitis.Eventually resumed bowel function and had a barium swallow which revealed good flow without evidence of a leak.Started on a diet [note from reviewer: only first page of discharge summary was available for review].On (b)(6) 2002: operative report.Preoperative diagnosis: incarcerated incisional hernia.Postoperative diagnosis: incarcerated incisional hernia.Title of operation: laparotomy.Lysis of adhesions.Repair of incarcerated incisional hernia with gore-tex patch.Indications: the patient has had an increasingly symptomatic incarcerated incisional hernia.Procedure: ¿a linear incision was made over the palpable defect.The skin incision was carried down through the subcutaneous tissue where the sac was dissected away from surrounding tissue.The contents of the abdomen within the sac were lysed with blunt and sharp dissection and the fascial edges were identified.Flaps were raised over the fascial edges and, after adequately lysing adhesions around the defect, a duomesh [sic] gore-tex patch was placed into the wound and tacked circumferentially using interrupted surgidek pop-off sutures.After the patch was placed, it was somewhat lax, without undue tension.The wound was irrigated with saline.The subcutaneous tissue was approximated using vicryl and the skin was approximated using staples.Sterile dressing was applied.The patient tolerated the procedure well and was returned to the post-anesthesia care unit in stable condition.There were no drains.No complications.¿ on (b)(6) 2002: operating room case log.Anest risk: iii.Specimen: hernia sac.Implant record.Manufacturer: gore.Implant description: 1dlmcph04 gore dual mesh plus biomaterial.Size: 15x19 cm x 1.Catalog#: 1dlmcph04.Lot#: 01187154.Implant sticker: dualmesh corduroy antimicrobial.Item#: 1dlmcph04.Lot#: 01187154.[rzerbarini-cowper-1ppr-00015].The records confirm a gore® dualmesh® plus biomaterial (1dlmcph04/01187154) was implanted during the procedure.Pathology report for hernia sac specimen was not provided.On (b)(6) 2002: discharge summary.Discharge diagnosis: incisional hernia.Principal procedure: open incisional hernia repair with mesh.History: 58-year old male who had undergone a nissen fundoplication and had done well with regards to the reflux.However, he developed an incisional hernia which has become increasingly symptomatic and enlarged.Medications: prevacid, lipitor, reglan.Allergies: none.Physical exam: unremarkable except abdomen soft with a large bulge in the mid epigastrium extending to just below the xiphoid.Hospital course: admitted, brought to the operating room at which time a repair of the incisional hernia was performed with a gore-tex patch.His postoperative course was only remarkable for a fair amount of discomfort which caused atelectasis and aggressive pulmonary toilet.He did have a moderate amount of erythema around the wound.He was maintained on intravenous antibiotics.However, by the day of discharge he was eventually more comfortable.He was eating well.He was afebrile.His pulmonary status improved and he was discharged in stable condition to be followed up as an outpatient.Discharged medications: percocet for pain.On (b)(6) 2008: operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia with multiple small bowel adhesions.Title of operation: 1.Exploratory laparotomy.2.Lysis of adhesions times 60 minutes.3.Ventral hernia repair with 15 x 20 cm alloderm mesh.4.Placement of seprafilm.Indications: ¿64-year old severe vasculopath who has had multiple abdominal operations in the past including lysis of adhesions with hernia repair.Since that time, has re-developed another hernia which has been causing him sever pain and discomfort particularly when he eats.In light of this, he was explained the risks, benefits and possible complications of a ventral herniorrhaphy with mesh repair and knowingly singed consent.¿ intraoperative findings: ¿there were multiple small bowel adhesions to the anterior abdominal wall, particularly in the region of the hernia.There was a large hernia sac measuring approximately 10 x 15 cm.There was otherwise no other intraabdominal pathology noted.Specimens sent: none.Postoperative condition: stable in the postanesthesia care unit.Procedure: after the patient was given preoperative antibiotics, he was brought to the operating room and placed supine on the operating table.He was then sedated, induced and intubated.Bilateral sequential compression devices were placed.The abdomen was prepped and draped in a standard surgical fashion.An infraumbilical incision was created through the skin and into the subcutaneous fat in a region where there was no hernia.This was brought down to the level of the fascia which was elevated with kocher clamps and opened.The abdomen was then entered under direct vision.There were multiple small bowel adhesion to the anterior abdominal wall superior to this.These were finger swept down and the original midline incision was opened along its entire length after all of the adhesions were lysed free so that the entire abdominal wall was visible.The small bowel was run from the ligament of treitz to the ileocecal valve and any further adhesions were also taken down.Upon completion of this, the abdomen was thoroughly irrigated.After this, the fascia of the abdominal wall and rectus muscle was located on either side.This was approximated 10 cm from the edge of the skin incision.In light of this, a subcutaneous flap was created on the surface of the rectus muscle.This was performed in order to secure the mesh to something.Once this was complete on both sides, hemostasis was accomplished with pressure.The 15 x 20 cm alloderm mesh had been hydrated at this point.It was cut down at center.One half was taken and with the dermal side up was secured to the lateral edge of the rectus muscle with multiple interrupted 0 prolene sutures.This procedure was followed on the opposite with other half of the mesh.Once the mesh was secured into position, seprafilm was placed.The mesh was then closed in its center with a running 0 prolene suture with care being taken to ensure that there was tension on the mesh as it was closed.Once the sutures were tied, a 15-french drain was placed and the fascial elements were closed over the surface of the alloderm with 0 running vicryl.Two other 15-french drains were then placed in the subcutaneous space.The wound was again irrigated.The skin was then stapled closed.The wounds were cleaned and dried.The drains were cut to size and placed to bulb suction.Sponge, needle and instrument counts were correct at the end of the case.Dry sterile dressing were placed.The patient was extubated and brought to the postanesthesia care unit in stable condition.¿ on (b)(6) 2008: final operative record.Frozen section report: no specimen.Condition of skin after closure: intact.Site: abdomen.Dressing: covaderm.Implants/explants: alloderm 16x20cm.Type: implant, mesh.Implant site: abdomen.On (b)(6) 2008: discharge summary.Diagnosis: incisional hernia.Secondary diagnosis: coronary artery disease.Hypertension.Hypercholesterolemia.Hiatal hernia.Congestive heart failure.Copd.Peripheral vascular disease.Procedures: incisional hernia repair with mesh on (b)(6) 2008.Disposition: home.Discharge medications: aspirin.Synthroid.Advair.Zocor.Colace.Toprol xl.Spiriva.Postoperatively, was admitted to the surgical floor.On postoperative day #1, complained of minimal abdominal pain.Abdomen was soft with dressings, clean, dry and intact.Three jp drains were placed to wall suction on postoperative day #1.Patient¿s pain was better controlled.Abdomen was soft.Jp drains were in place.Minimal incisional tenderness noted.Diet was advanced to clear liquid diet.Patient continued to show slow progress.On (b)(6) 2008, jp #2 was removed and the patient had 2 small bowel movements.Diet was advanced to regular diet as tolerated.On (b)(6) 2008, pain was well controlled.Tolerating clear liquid diet.Abdomen was soft, nondistended.Incisions were clean, dry and intact.Discharged on (b)(6) 2008.Will be receiving vna care for jp drains.Discharge instructions: tylenol for pain p.R.N.Follow up with dr.(b)(6) in (b)(6) office.Vna for drain care.Physicial activity limits.Restrict heavy lifting and strenuous activity.Regular diet as tolerated.On (b)(6) 2009: operative report.Preoperative diagnosis: partial small bowel obstruction.Postoperative diagnosis: partial small bowel obstruction.Title of operation: 1.Exploratory laparotomy.2.Lysis of adhesions x 45 minutes.3.Placement seprafilm.Estimated blood loss: minimal.Specimens: none.Indications: 65-year-old male presented with signs and symptoms of a partial small bowel obstruction.He was admitted on (b)(6) 2009, and ng tube was placed and the patient had conservative management for three days.On 04/2002, it was decided since the patent was progressing, to take him to the operating room for an exploratory laparotomy.Procedure: ¿a midline incision was then carried out with a #10 blade, and the abdomen was easily entered due to the fact that there was a previously-placed alloderm mesh.Flimsy adhesions were lysed to separate the small bowel from the abdominal wall, then the small bowel was run and the proximal small bowel was noted to be dilated.On further exploration it was noted that a band of omentum was fused to the base of the small bowel mesentary, [sic] creating an internal hernia through which the distal jejunum has travel and fused.The band around the jejunum was released and the internal hernia was reduced.The small bowel was then run from the ligament of trietz distally and any adhesions were released.The small bowel was milked both antegrade and retrograde and succus was noted to be passing freely in both directins [sic].Hemostasis was assured with electrocautery.Again, the abdomen was inspected for any other sighs of disease.Then seprafilm was placed in the abdomen and then the alloderm mesh was reapproximated with a running prolene suture tied in the center and buried.The wound was irrigated and then the epidermal and dermal layers were reapproximated with skin staples.A sterile dressing was applied, and the patient tolerated the patient tolerated the procedure well and was awakened and easily from anesthesia and transferred back to the intensive care unit in satisfactory condition.¿ on (b)(6) 2009: discharge summary.Final diagnosis: small bowel obstruction.Procedures: exploratory laparotomy, lysis of adhesions on (b)(6) 2009.Discharge medications: darvocet, lopressor, bactrim.Disposition: home.Hospital course: presented to emergency department on (b)(6) 2009 with abdominal pain and vomiting.Patient said the pain is diffuse and severe in nature.On examination, patient was alert and oriented, abdomen was soft, distended, diffusely tender to palpation; no bowel sounds were noted.Abdominal x-ray revealed distended loops of small bowel suggestive of small bowel obstruction.Ct scan of the abdomen and pelvis revealed a high-grade small bowel obstruction.Admitted to surgical icu.Failed conservative management for small bowel obstruction and was taken to the operating room on (b)(6) 2009.Underwent exploratory laparotomy and lysis of adhesions.Postoperatively admitted to the surgical icu.Showed steady progress in the icu and was transferred to the surgical floor on (b)(6) 2009.The rest of the hospital course was uneventful; discharged home on (b)(6) 2009.Discharge instructions: follow up with dr.Palesty in 2 weeks.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated result code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
Conclusion code remains unchanged.Added additional information.Revision surgery (confirmed (b)(6) 2008); severe abodminal or groin pain (confirmed (b)(6) 2008) click this button to edit the record.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect- clinical code.H6: updated investigation findings.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g07001: part/component/sub-assembly term not applicable.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient code (1994) was reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span (b)(6) 2001 through (b)(6) 2009 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial device and alleged unknown gore device.Records from (b)(6) 2002 through (b)(6) 2008 were not provided.Patient information: medical history: barrett esophagus.Gastroesophageal reflux disease [gerd].Hiatal hernia.Smoker - 2 to 4 pack/day x 50 years.Chronic obstructive pulmonary disease.Coronary artery disease.Myocardial infarction x2.Hypertension.Hypercholesterolemia.Congestive heart failure.Peripheral vascular disease.Prior surgical procedures: (b)(6) 2001: laparoscopy, laparotomy, repair of gastrotomy and nissen fundoplication.Cardiac stent placement [unknown date].Relevant medical information: (b)(6) 2001: laparoscopy, laparotomy, repair of gastrotomy and nissen fundoplication - ¿complications: gastrotomy, which was repaired.¿ (b)(6) 2001: discharge summary: ¿procedures: 1.Nissen fundoplication and hiatal hernia repair.2.Repair of gastrostomy.3.Barium swallow.History: 58-year old man with long standing history of gastroesophageal reflux, refractory to medical management.Recently underwent workup for chest pain, included an upper endoscopy that revealed severe barrett¿s dysplasia of the esophagus with mild dysplasia on biopsies on two occasions.Patient therefore, undergoing an antireflux procedure.¿ ¿admitted and brought to the operating room at which time a nissen fundoplication, repair of hiatal hernia and repair of gastrostomy was performed.In immediate postoperative period, did relatively well.Required fair amount of analgesia.Wound required antibiotics for mild cellulitis.Eventually resumed bowel function and had a barium swallow which revealed good flow without evidence of a leak.¿ implant preoperative complaints: (b)(6) 2002: ¿the patient has had an increasingly symptomatic incarcerated incisional hernia.¿ implant procedure: laparotomy.Lysis of adhesions.Repair of incarcerated incisional hernia with ¿gore-tex¿ patch.Implant: gore® dualmesh® plus biomaterial with holes (01187154/1dlmcph04) 15 cm x 19 cm x 1.5 mm, oval.Implant date: (b)(6) 2002 description of hernia being treated: ¿a linear incision was made over the palpable defect.The skin incision was carried down through the subcutaneous tissue where the sac was dissected away from surrounding tissue.The contents of the abdomen within the sac were lysed with blunt and sharp dissection and the fascial edges were identified.Flaps were raised over the fascial edges and, after adequately lysing adhesions around the defect¿¿ implant size and fixation: ¿¿a duomesh [sic] gore-tex patch was placed into the wound and tacked circumferentially using interrupted surgidek pop-off sutures.After the patch was placed, it was somewhat lax, without undue tension.The wound was irrigated with saline.The subcutaneous tissue was approximated using vicryl and the skin was approximated using staples.Sterile dressing was applied.¿ post-operative period: [4 days] (b)(6) 2002: discharge summary: ¿58-year old male who had undergone a nissen fundoplication and had done well with regards to the reflux.However, he developed an incisional hernia which has become increasingly symptomatic and enlarged.¿ ¿unremarkable except abdomen soft with a large bulge in the mid epigastrium extending to just below the xiphoid.Hospital course: admitted, brought to the operating room at which time a repair of the incisional hernia was performed with a gore-tex patch.His postoperative course was only remarkable for a fair amount of discomfort which caused atelectasis and aggressive pulmonary toilet.He did have a moderate amount of erythema around the wound.He was maintained on intravenous antibiotics.However, by the day of discharge he was eventually more comfortable.He was eating well.He was afebrile.His pulmonary status improved and he was discharged in stable condition to be followed up as an outpatient.¿ relevant medical information: (b)(6) 2008: exploratory laparotomy.Lysis of adhesions times 60 minutes.Ventral hernia repair with 15 x 20 cm alloderm mesh.Placement of seprafilm.¿64-year old severe vasculopath who has had multiple abdominal operations in the past including lysis of adhesions with hernia repair.Since that time, has re-developed another hernia which has been causing him sever [sic] pain and discomfort particularly when he eats.¿ ¿there were multiple small bowel adhesions to the anterior abdominal wall, particularly in the region of the hernia.There was a large hernia sac measuring approximately 10 x 15 cm.There was otherwise no other intraabdominal pathology noted.¿ ¿an infraumbilical incision was created through the skin and into the subcutaneous fat in a region where there was no hernia.This was brought down to the level of the fascia which was elevated with kocher clamps and opened.The abdomen was then entered under direct vision.There were multiple small bowel adhesion to the anterior abdominal wall superior to this.These were finger swept down and the original midline incision was opened along its entire length after all of the adhesions were lysed free so that the entire abdominal wall was visible.The small bowel was run from the ligament of treitz to the ileocecal valve and any further adhesions were also taken down.Upon completion of this, the abdomen was thoroughly irrigated.After this, the fascia of the abdominal wall and rectus muscle was located on either side.This was approximated 10 cm from the edge of the skin incision.In light of this, a subcutaneous flap was created on the surface of the rectus muscle.This was performed in order to secure the mesh to something.Once this was complete on both sides, hemostasis was accomplished with pressure.The 15 x 20 cm alloderm mesh had been hydrated at this point.It was cut down at center.One half was taken and with the dermal side up was secured to the lateral edge of the rectus muscle with multiple interrupted 0 prolene sutures.This procedure was followed on the opposite with other half of the mesh.Once the mesh was secured into position, seprafilm was placed.The mesh was then closed in its center with a running 0 prolene suture with care being taken to ensure that there was tension on the mesh as it was closed.Once the sutures were tied, a 15-french drain was placed and the fascial elements were closed over the surface of the alloderm with 0 running vicryl.Two other 15-french drains were then placed in the subcutaneous space.The wound was again irrigated.The skin was then stapled closed.¿ (b)(6) 2008: discharge summary: ¿postoperatively, was admitted to the surgical floor.On postoperative day #1, complained of minimal abdominal pain.Abdomen was soft with dressings, clean, dry and intact.Three jp drains were placed to wall suction on postoperative day #1.Patient¿s pain was better controlled.Abdomen was soft.Jp drains were in place.Minimal incisional tenderness noted.Diet was advanced to clear liquid diet.Patient continued to show slow progress.On (b)(6) 2008, jp #2 was removed and the patient had 2 small bowel movements.Diet was advanced to regular diet as tolerated.On (b)(6) 2008, pain was well controlled.Tolerating clear liquid diet.Abdomen was soft, nondistended.Incisions were clean, dry and intact.¿ (b)(6) 2009: exploratory laparotomy.Lysis of adhesions x 45 minutes.Placement of seprafilm ¿65-year-old male presented with signs and symptoms of a partial small bowel obstruction.He was admitted on (b)(6) 2009, and ng tube was placed and the patient had conservative management for three days.On (b)(6), it was decided since the patent [sic] was progressing, to take him to the operating room for an exploratory laparotomy.¿ ¿a midline incision was then carried out with a #10 blade, and the abdomen was easily entered due to the fact that there was a previously-placed alloderm mesh.Flimsy adhesions were lysed to separate the small bowel from the abdominal wall, then the small bowel was run and the proximal small bowel was noted to be dilated.On further exploration it was noted that a band of omentum was fused to the base of the small bowel mesentery, [sic] creating an internal hernia through which the distal jejunum has travel and fused.The band around the jejunum was released and the internal hernia was reduced.The small bowel was then run from the ligament of treitz distally and any adhesions were released.The small bowel was milked both antegrade and retrograde and succus was noted to be passing freely in both directions [sic].Hemostasis was assured with electrocautery.Again, the abdomen was inspected for any other sighs of disease.Then seprafilm was placed in the abdomen and then the alloderm mesh was reapproximated with a running prolene suture tied in the center and buried.The wound was irrigated and then the epidermal and dermal layers were reapproximated with skin staples¿ (b)(6) 2009: discharge summary: ¿presented to emergency department on (b)(6) 2009 with abdominal pain and vomiting.Patient said the pain is diffuse and severe in nature.On examination, patient was alert and oriented, abdomen was soft, distended, diffusely tender to palpation; no bowel sounds were noted.Abdominal x-ray revealed distended loops of small bowel suggestive of small bowel obstruction.Ct scan of the abdomen and pelvis revealed a high-grade small bowel obstruction.Admitted to surgical icu.Failed conservative management for small bowel obstruction and was taken to the operating room on (b)(6) 2009.Underwent exploratory laparotomy and lysis of adhesions.Postoperatively admitted to the surgical icu.Showed steady progress in the icu and was transferred to the surgical floor on (b)(6) 2009.The rest of the hospital course was uneventful; discharged home on (b)(6) 2009.¿ conclusions: gore® dualmesh® plus biomaterial with holes (01187154/1dlmcph04).It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 01187154.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect- clinical code.H6: updated investigation findings.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g07001: part/component/sub-assembly term not applicable.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient code (1994) was reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span november 13, 2001 through april 12, 2009 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial device and alleged unknown gore device.Records from june 9, 2002 through january 14, 2008 were not provided.Patient information: medical history: barrett esophagus, gastroesophageal reflux disease [gerd], hiatal hernia, smoker, 2 to 4 pack/day x 50 years, chronic obstructive pulmonary disease, coronary artery disease, myocardial infarction x2, hypertension, hypercholesterolemia, congestive heart failure, peripheral vascular disease.Prior surgical procedures: on (b)(6) 2001: laparoscopy, laparotomy, repair of gastrotomy and nissen fundoplication.Cardiac stent placement [unknown date].Relevant medical information: on (b)(6) 2001: laparoscopy, laparotomy, repair of gastrotomy and nissen fundoplication.¿complications: gastrotomy, which was repaired.¿ on (b)(6) 2001: discharge summary: ¿procedures: 1.Nissen fundoplication and hiatal hernia repair.2.Repair of gastrostomy.3.Barium swallow.History: 58-year old man with long standing history of gastroesophageal reflux, refractory to medical management.Recently underwent workup for chest pain, included an upper endoscopy that revealed severe barrett¿s dysplasia of the esophagus with mild dysplasia on biopsies on two occasions.Patient therefore, undergoing an antireflux procedure.¿ ¿admitted and brought to the operating room at which time a nissen fundoplication, repair of hiatal hernia and repair of gastrostomy was performed.In immediate postoperative period, did relatively well.Required fair amount of analgesia.Wound required antibiotics for mild cellulitis.Eventually resumed bowel function and had a barium swallow which revealed good flow without evidence of a leak.¿ implant preoperative complaints: on (b)(6) 2002: ¿the patient has had an increasingly symptomatic incarcerated incisional hernia.¿ implant procedure: laparotomy.Lysis of adhesions.Repair of incarcerated incisional hernia with ¿gore-tex¿ patch.Implant: gore® dualmesh® plus biomaterial with holes (01187154/1dlmcph04) 15 cm x 19 cm x 1.5 mm, oval.Implant date: on (b)(6) 2002.Description of hernia being treated: ¿a linear incision was made over the palpable defect.The skin incision was carried down through the subcutaneous tissue where the sac was dissected away from surrounding tissue.The contents of the abdomen within the sac were lysed with blunt and sharp dissection and the fascial edges were identified.Flaps were raised over the fascial edges and, after adequately lysing adhesions around the defect." implant size and fixation: ¿a duomesh [sic] gore-tex patch was placed into the wound and tacked circumferentially using interrupted surgidek pop-off sutures.After the patch was placed, it was somewhat lax, without undue tension.The wound was irrigated with saline.The subcutaneous tissue was approximated using vicryl and the skin was approximated using staples.Sterile dressing was applied.¿ post-operative period: [4 days].On (b)(6) 2002: discharge summary: ¿58-year old male who had undergone a nissen fundoplication and had done well with regards to the reflux.However, he developed an incisional hernia which has become increasingly symptomatic and enlarged.¿ ¿unremarkable except abdomen soft with a large bulge in the mid epigastrium extending to just below the xiphoid.Hospital course: admitted, brought to the operating room at which time a repair of the incisional hernia was performed with a gore-tex patch.His postoperative course was only remarkable for a fair amount of discomfort which caused atelectasis and aggressive pulmonary toilet.He did have a moderate amount of erythema around the wound.He was maintained on intravenous antibiotics.However, by the day of discharge he was eventually more comfortable.He was eating well.He was afebrile.His pulmonary status improved and he was discharged in stable condition to be followed up as an outpatient.¿ relevant medical information: on (b)(6) 2008: exploratory laparotomy.Lysis of adhesions times 60 minutes.Ventral hernia repair with 15 x 20 cm alloderm mesh.Placement of seprafilm.¿64-year old severe vasculopath who has had multiple abdominal operations in the past including lysis of adhesions with hernia repair.Since that time, has re-developed another hernia which has been causing him sever [sic] pain and discomfort particularly when he eats.¿ ¿there were multiple small bowel adhesions to the anterior abdominal wall, particularly in the region of the hernia.There was a large hernia sac measuring approximately 10 x 15 cm.There was otherwise no other intraabdominal pathology noted.¿ ¿an infraumbilical incision was created through the skin and into the subcutaneous fat in a region where there was no hernia.This was brought down to the level of the fascia which was elevated with kocher clamps and opened.The abdomen was then entered under direct vision.There were multiple small bowel adhesion to the anterior abdominal wall superior to this.These were finger swept down and the original midline incision was opened along its entire length after all of the adhesions were lysed free so that the entire abdominal wall was visible.The small bowel was run from the ligament of treitz to the ileocecal valve and any further adhesions were also taken down.Upon completion of this, the abdomen was thoroughly irrigated.After this, the fascia of the abdominal wall and rectus muscle was located on either side.This was approximated 10 cm from the edge of the skin incision.In light of this, a subcutaneous flap was created on the surface of the rectus muscle.This was performed in order to secure the mesh to something.Once this was complete on both sides, hemostasis was accomplished with pressure.The 15 x 20 cm alloderm mesh had been hydrated at this point.It was cut down at center.One half was taken and with the dermal side up was secured to the lateral edge of the rectus muscle with multiple interrupted 0 prolene sutures.This procedure was followed on the opposite with other half of the mesh.Once the mesh was secured into position, seprafilm was placed.The mesh was then closed in its center with a running 0 prolene suture with care being taken to ensure that there was tension on the mesh as it was closed.Once the sutures were tied, a 15-french drain was placed and the fascial elements were closed over the surface of the alloderm with 0 running vicryl.Two other 15-french drains were then placed in the subcutaneous space.The wound was again irrigated.The skin was then stapled closed.¿ on (b)(6) 2008: discharge summary: ¿postoperatively, was admitted to the surgical floor.On postoperative day #1, complained of minimal abdominal pain.Abdomen was soft with dressings, clean, dry and intact.Three jp drains were placed to wall suction on postoperative day #1.Patient¿s pain was better controlled.Abdomen was soft.Jp drains were in place.Minimal incisional tenderness noted.Diet was advanced to clear liquid diet.Patient continued to show slow progress.On (b)(6) 2008, jp #2 was removed and the patient had 2 small bowel movements.Diet was advanced to regular diet as tolerated.On (b)(6) 2008, pain was well controlled.Tolerating clear liquid diet.Abdomen was soft, nondistended.Incisions were clean, dry and intact.¿ on (b)(6) 2009: exploratory laparotomy.Lysis of adhesions x 45 minutes.Placement of seprafilm.¿65-year-old male presented with signs and symptoms of a partial small bowel obstruction.He was admitted on (b)(6) 2009, and ng tube was placed and the patient had conservative management for three days.On (b)(6), it was decided since the patent [sic] was progressing, to take him to the operating room for an exploratory laparotomy.¿ ¿a midline incision was then carried out with a #10 blade, and the abdomen was easily entered due to the fact that there was a previously-placed alloderm mesh.Flimsy adhesions were lysed to separate the small bowel from the abdominal wall, then the small bowel was run and the proximal small bowel was noted to be dilated.On further exploration it was noted that a band of omentum was fused to the base of the small bowel mesentary, [sic] creating an internal hernia through which the distal jejunum has travel and fused.The band around the jejunum was released and the internal hernia was reduced.The small bowel was then run from the ligament of trietz distally and any adhesions were released.The small bowel was milked both antegrade and retrograde and succus was noted to be passing freely in both directions [sic].Hemostasis was assured with electrocautery.Again, the abdomen was inspected for any other sighs of disease.Then seprafilm was placed in the abdomen and then the alloderm mesh was reapproximated with a running prolene suture tied in the center and buried.The wound was irrigated and then the epidermal and dermal layers were reapproximated with skin staples.¿ on (b)(6) 2009: discharge summary: ¿presented to emergency department on (b)(6) 2009 with abdominal pain and vomiting.Patient said the pain is diffuse and severe in nature.On examination, patient was alert and oriented, abdomen was soft, distended, diffusely tender to palpation; no bowel sounds were noted.Abdominal x-ray revealed distended loops of small bowel suggestive of small bowel obstruction.Ct scan of the abdomen and pelvis revealed a high-grade small bowel obstruction.Admitted to surgical icu.Failed conservative management for small bowel obstruction and was taken to the operating room on (b)(6) 2009.Underwent exploratory laparotomy and lysis of adhesions.Postoperatively admitted to the surgical icu.Showed steady progress in the icu and was transferred to the surgical floor on (b)(6) 2009.The rest of the hospital course was uneventful; discharged home on (b)(6) 2009.¿ conclusions: gore® dualmesh® plus biomaterial with holes (01187154/1dlmcph04).It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 01187154.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.